In this prospective study of IR as measured by the HOMA, we found that among HIV-infected women, longer cumulative NRTI exposure was associated with greater IR in HIV-infected women. Our findings corroborate the results of small studies which have shown an association between duration of NRTI use and fasting hyperinsulinemia18
or IR as measured by HOMA5
and are consistent with those from a large prospective study of HIV-infected men.4
The latter study, which was one of the few studies to examine the independent associations between specific NRTI and IR in HIV-infected men, observed that cumulative use of stavudine and lamivudine was associated with IR.4
In our study, cumulative use of the NRTI, stavudine, was associated with greater IR.
An association between NRTI and IR was also suggested in a study that randomized antiretroviral-naive patients to a PI-containing HAART regimen, an NNRTI-containing HAART regimen, or a PI-containing and NNRTI-containing HAART regimen. That study found that IR increased similarly in all 3 treatment groups over a median of 5 years. In that study, the NRTIs most frequently used as part of the HAART regimen were zidovudine plus lamivudine or stavudine plus lamivudine.19
NRTI-induced mitochondrial dysfunction has been postulated as a mechanism by which NRTI may cause IR.20
A recent study in healthy HIV-uninfected volunteers demonstrated that short-term administration of stavudine reduced insulin sensitivity and decreased mitochondrial DNA in muscle, suggesting that altered mitochondrial function in muscle may be an important factor in the development of IR.21
Stavudine has also been associated with lipoatrophy,22–27
and lipoatrophy in turn has been associated with IR.28,29
We observed, however, that after further adjustment for changes in hip (which we have previously demonstrated to be the most affected body site in this cohort30
), the association between either NRTI or stavudine use and IR was not attenuated. An alternative hypothesis suggested in another study is that elevations in lactate levels (which have been associated with NRTI use and mitochondrial dysfunction) may negatively influence insulin sensitivity.18
When compared with HIV-uninfected women, HIV-infected women who reported using any HAART regimen at the last visit had greater IR. The strongest association was observed in those reporting recent use of a PI-containing HAART regimen. These findings suggest that both an HAART-associated restoration to health phenomenon and a direct effect of PI may play a role in the observed greater IR in HIV-infected women. Indeed, the association between recent (but not cumulative) PI use and IR is noteworthy. PI use has been associated with IR in HIV-infected individuals in several studies.1,2,31,32
Acute decreases in insulin sensitivity were observed in HIV-uninfected volunteers after a single dose of either indinavir33
a commonly used PI in our study population. However, more recent data suggest that longer PI use may ameliorate the acute induction of IR observed in HIV-uninfected volunteers. In one study, although an acute decrease in insulin sensitivity was observed after a single dose of lopinavir/ritonavir, no change in insulin sensitivity from baseline was observed after 4 weeks on lopinavir/ritonavir.34
Similarly, the acute decrease in insulin sensitivity observed after a single dose of indinavir was ameliorated after 4 weeks of indinavir.35
A possible explanation for the amelioration of IR in these studies was the observed increases in levels of the adipocyte hormone, adiponectin from baseline after 4 weeks of therapy. Adiponectin is associated with increased insulin sensitivity.
Although we found that ART, including class of drug and specific drug, was associated with IR, several non–HIV-related factors were also associated with IR. Factors including family history of diabetes, increased BMI, and HCV seropositivity are recognized risk factors for IR, and these risks are replicated here. We also observed an association between menopause and greater IR; menopause has been associated with increased visceral adipose tissue, a key risk factor for IR. Interestingly, African American race, which has been shown to be associated with decreased insulin sensitivity in HIV-uninfected women,36
was not associated with higher IR compared with white women. A recent study in HIV-infected women found that African American women had less visceral fat than white women,23
which may partly explain our findings. On the other hand, being Hispanic was associated with higher IR when compared with African American or white women.
There are limitations of the current study. First, we defined IR using the HOMA, a surrogate marker, and not the gold standard euglycemic insulin clamp technique.37
Given the nature of our large, multicenter, prospective cohort, detailed testing using a clamp technique was not feasible. Furthermore, HOMA has been shown to be a reasonable marker of IR in large epidemiologic studies.38,39
Second, as with all prospective studies, our findings are subject to possible informative censoring. Third, as with all observational studies, our findings are subject to possible unmeasured confounding. Finally, the design of this cohort study, which examines participants every 6 months, only allows us to coarsely define cumulative exposure to specific ART.
In summary, we conclude that in HIV-infected women, recent use of any HAART regimen was associated with higher IR when compared with HIV-uninfected women. Among HIV-infected women, cumulative exposure to NRTI, but not PI or NNRTI, was independently associated with higher IR. Study of the biologic mechanisms by which exposure to individual ART and classes of ART might induce disorders in glucose metabolism is needed. In addition to antiretroviral drug effects, non–HIV-related factors must also be considered in the development of IR among HIV-infected persons.